From Massachusetts, USA:
I have been taking high doses of prednisone and Imuran for some rare autoimmune illnesses. I have recently been diagnosed with drug-induced diabetes, and I am now taking glipizide, but I still don't have this under control even though my prednisone is coming down slowly from 40 mg every other day at present. As exercise is important with diabetes, I do go to swim therapy twice a week to help with my walking, but walking or other type of exercise is difficult with my limited abilities right now. I monitor my blood sugars every day, but they are all over the board (166-453 mg/dl [9.2-25.1 mmol/L]). Since diabetes does not run in my family, and since this is drug-induced, what are the chances of the diabetes going away if the prednisone is stopped or lowered enough?
Once you are diagnosed with diabetes, that diagnosis sticks. It may get much easier to treat after the steroids are decreased further. I would expect increased ability to exercise will also help. However, your description of your sugars suggests you need more treatment directed at your diabetes. At present, there are several choices of treatments to use, including insulin. These may be only temporary. Nonetheless, they sound like they are needed. I would check with your physician about the best way to intensify your blood sugar control.
Additional comments from Dr. Larry Deeb:You are on big doses of prednisone. I, therefore, have hope the diabetes might just go away when and if you can come off it.
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.